Georgia, 2013Damaging Wind and Heavy Rain in Georgia, September 5, 2013
September 5, 2013 · NWS JAX · 2 events in 2 counties and zones
A surface front was stalled just north of the Altamaha River basin with a moist and unstable airmass south of the boundary. Locally heavy rainfall and strong wind gusts occurred in isolated severe storms with light steering flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front was stalled just north of the Altamaha River basin with a moist and unstable airmass south of the boundary. Locally heavy rainfall and strong wind gusts occurred in isolated severe storms with light steering flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 1:55 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 5, 1:55 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT THU SEP 5 2013
.SHORT TERM...
REST OF THIS AFTERNOON...UPPER SHORT WAVE MOVING SOUTH ACROSS THE
AREA...ALONG WITH STALLED FRONT TO THE NORTH...WILL CONTINUE TO
ENHANCE THE DEVELOPMENT STORMS. SCATTERED STORMS ALONG THE COAST
WILL CONTINUE TO DEVELOP AND SPREAD INLAND WITH THE SEABREEZES AND
OTHER OUTFLOWS. THE STORMS WILL BE SLOW MOVERS AND PRODUCE LOCALLY
HEAVY RAIN AND GUSTY WINDS.
TONIGHT...SCATTERED STORMS WILL COME TO END DURING THE EVE DUE TO
LOSS OF HEATING BUT MAY LINGER INTO THE EVE. SKIES WILL BECOME
PARTLY CLOUDY AFTER MIDNIGHT. WILL PROBABLY HAVE PATCHY LATE NIGHT
FOG BUT DEBRIS CLOUDS WILL TEND TO MITIGATE DENSE FOG POTENTIAL.
FRI-SUN.
FRI...WHATS LEFT OF THE WEAK FRONTAL BOUNDARY WILL SLIDE SWD AS SFC
HIGH PRES BUILDS SWD OVER THE CAROLINAS AND W-E ORIENTED MID LEVEL
TROUGH MOVES S DEEPER INTO FL. HIGHEST POPS OVER NE FL AT 40-50%
WITH MAINLY 20-30% OVER SE GA. HEAVIEST PRECIP LIKELY TO BE OVER
INLAND NE FL NEAR THE I-75 CORRIDOR WITH SHWR/TSTMS COVERAGE NEAR
50-60% POSSIBLE. DRIER AIRMASS OVER THE WEEKEND WILL MAINTAIN SOME
LOW RAIN CHANCES GENERALLY UNDER 30% FOR AFTN CONVECTION AS SFC HIGH
PRESSURE BUILDS N OF THE AREA AND SLIDES INTO NRN FL. HIGHEST
CHANCES LIKELY TO REMAIN IN NE FL. MEAN LLVL FLOW FROM THE E TO NE.
TEMPS WILL BE NEAR CLIMO.
.LONG TERM....MON-THU.
A BROAD DEEP LAYER HIGH PRESSURE RIDGE APPEARS TO DOMINATE ACROSS
THE SE STATES THROUGH THE PERIOD THOUGH A DIFFUSE FRONTAL BOUNDARY
DROPS SWD FROM THE CAROLINAS ON MON AND TUE. THE FRONT LOOSES ITS
IDENTIFY GETTING FURTHER AWAY FROM MUCH UPPER SUPPORT BUT COULD
PROVIDE FOCUS FOR SOME ENHANCED CONVECTION ON MON TO MON EVENING
OVER OUR SE GA AREA. MEAN LAYER FLOW DURING THE PERIOD WILL BE NE TO
E AT LESS THAN 15 MPH. E COAST SEA BREEZE WILL BE THE DOMINATE
PLAYER FOR MOST DIURNAL TYPE CONVECTION...BUT MOISTURE VALUES MAY
DROP A BIT TUE AND WED SO POPS OF 30% OR LESS EACH DAY FOR NOW.
TEMPS WILL BE NEAR OR PERHAPS SLIGHTLY BELOW NORMAL. BY LATE
THU...MID/UPPER LEVEL TROUGHING DEVELOPS OVER THE E COAST DOWN TO
THE CAROLINAS AND AN UPPER TROPICAL TROUGH MOVES WWD FROM THE
BAHAMAS...BOTH OF WHICH MAY LEAD TO A BETTER RAIN CHANCE TOWARD THE
END OF NEXT WEEK.
&&
.AVIATION...SCATTERED STORMS NEAR THE COAST WILL DEVELOP FURTHER
INLAND THE COURSE OF THE AFTERNOON. HAVE VCTS AT GNV BEGINNING AT
21Z AND HAVE VCTS ONGOING AT REST OF TERMINALS. AMENDMENTS MAY BE
NEEDED FOR LOWER VSBY/CIGS FROM STORMS. SCATTERED STORMS EXPECTED
UNTIL AROUND 03Z.
&&
.MARINE...NO SIGNIFICANT CHANGES. LIGHT WINDS LESS THAN 15 KT AND
SEAS OF 4 FT OR LESS...HIGHEST OFFSHORE WATERS. HIGH PRES BUILDS N
OF AREA SAT PRODUCING E TO NE FLOW NEAR 10-15 KT MAY PROVIDE SOME
SLIGHT HAZARD TO SMALL BOATERS BUT CONDS ARE UNDER CAUTION CRITERIA.
WEAKER FLOW ON SUN INTO MON BUT SEAS REMAIN MAINLY IN THE 2-4 FT
RANGE.
RIP CURRENTS: LOW RISK TODAY BECOMING LOW END MODERATE FRI AND SAT
DUE TO ONSHORE FLOW AND BUILDING SURF.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 71 91 / 30 30 10 20
SSI 77 88 75 86 / 20 20 20 20
JAX 74 90 73 88 / 30 40 20 20
SGJ 75 87 75 86 / 20 40 20 30
GNV 72 90 71 90 / 30 50 20 30
OCF 72 90 72 90 / 30 60 30 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/PETERSON/GUILLET
Hazardous weather outlook, Sep 5, 3:10 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 AM EDT THU SEP 5 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-060815-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
410 AM EDT THU SEP 5 2013
...RIVER FLOOD WARNINGS IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE REGION.
PLEASE REFER TO RIVER FLOOD STATEMENTS AND WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 5, 3:42 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT THU SEP 5 2013
GAZ134-135-052115-
APPLING-BACON-
442 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
APPLING AND BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 515 PM EDT...
AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF ALMA...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ALMA AND NEW LACY THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3155 8215 3151 8220 3153 8224 3149 8227
3149 8230 3147 8230 3143 8235 3142 8241
3161 8263 3167 8263 3167 8252 3171 8252
3174 8243
TIME...MOT...LOC 2042Z 315DEG 7KT 3161 8243
HESSSpecial weather statement, Sep 5, 3:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT THU SEP 5 2013
GAZ151-152-052115-
BRANTLEY-PIERCE-
444 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PIERCE AND
BRANTLEY COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...
AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTH OF BRISTOL...MOVING SOUTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BRISTOL...PATTERSON...BLACKSHEAR...RAYBON...NAHUNTA AND HOBOKEN
THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3124 8185 3108 8207 3138 8238 3151 8223
TIME...MOT...LOC 2044Z 315DEG 7KT 3138 8223
HESS
Special weather statement, Sep 5, 3:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT THU SEP 5 2013
GAZ132>134-052115-
BACON-COFFEE-JEFF DAVIS-
446 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS...NORTHWESTERN BACON AND EASTERN COFFEE COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER DENTON...MOVING SOUTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...DENTON...WEST GREEN...NICHOLLS AND ALMA THROUGH 515 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3152 8245 3147 8272 3179 8282 3186 8262
TIME...MOT...LOC 2047Z 337DEG 10KT 3173 8268
HESS
Special weather statement, Sep 5, 3:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT THU SEP 5 2013
GAZ162-163-052145-
CLINCH-ECHOLS-
454 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLINCH
AND NORTHERN ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...
AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM DU PONT TO 10
MILES EAST OF DU PONT...MOVING SOUTH AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DU PONT AND MAYDAY
THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3086 8307 3086 8302 3088 8298 3106 8298
3100 8260 3070 8262 3078 8310
TIME...MOT...LOC 2054Z 003DEG 7KT 3096 8288 3093 8271
HESSSpecial weather statement, Sep 5, 3:56 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT THU SEP 5 2013
GAZ136-151>153-052130-
BRANTLEY-INLAND GLYNN-PIERCE-WAYNE-
456 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
WAYNE...EASTERN PIERCE...BRANTLEY AND WESTERN GLYNN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...
AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER NAHUNTA...STATIONARY. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAYBON...NAHUNTA...
HORTENSE...WAYNESVILLE...HICKOX AND ATKINSON THROUGH 530 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3128 8162 3110 8186 3109 8192 3105 8194
3105 8196 3106 8200 3134 8216 3141 8201
TIME...MOT...LOC 2056Z 326DEG 2KT 3120 8195
HESSSpecial weather statement, Sep 5, 4:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 PM EDT THU SEP 5 2013
GAZ136-153-052145-
INLAND GLYNN-WAYNE-
503 PM EDT THU SEP 5 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WAYNE
AND NORTHERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...
AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM DOCTORTOWN TO 8
MILES NORTHEAST OF MOUNT PLEASANT...MOVING SOUTHWEST AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DOCTORTOWN...MOUNT
PLEASANT...GARDI...EVERETT AND JESUP THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3167 8184 3166 8181 3158 8169 3156 8169
3154 8166 3149 8164 3148 8161 3145 8162
3139 8156 3134 8163 3156 8210 3171 8188
TIME...MOT...LOC 2103Z 052DEG 4KT 3163 8184 3149 8156
HESSThunderstorm Wind, Brantley
- When
- September 5, 4:10 PM EST
- Where
- Brantley County, 0.69 mi N of Nahunta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.210, -81.980
A tree was blown down blocking Highway 301. The time of damage was based on radar imagery.
Heavy Rain, Wayne
- When
- September 5, 5:02 PM EST to 5:47 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -81.890
Three inches of rainfall were measured in 45 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Hail in Idaho, September 5, 20131.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472236, 472235.